Alert archive / California / Wind Advisories in 2019

Wind Advisory 18, NWS San Diego, CA

March 20, 2019San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 20, 2019, 1:23 PM PDT for San Diego County, California. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2019, 1:23 PM PDT (20:23 UTC)
Expired
Mar 21, 2019, 11:00 AM PDT
In force
22 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS76 KSGX 202023
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
123 PM PDT Wed Mar 20 2019

CAZ058-062-210500-
/O.NEW.KSGX.WI.Y.0018.190320T2023Z-190321T1800Z/
San Diego County Mountains-San Diego County Deserts-
123 PM PDT Wed Mar 20 2019

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THURSDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 11 AM PDT Thursday. 

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph.
  Isolated gusts to 55 mph near the mountains.

* Timing...through late Thursday morning.

* Location...Desert mountain slopes into adjacent desert areas.

* Visibility...1 mile or less in blowing dust.

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT
3 follow-up statements
247 
WWUS76 KSGX 210310
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
810 PM PDT Wed Mar 20 2019

CAZ058-062-211300-
/O.CON.KSGX.WI.Y.0018.000000T0000Z-190321T1800Z/
San Diego County Mountains-San Diego County Deserts-
810 PM PDT Wed Mar 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph. 
  Isolated gusts to 55 mph near the mountains. 

* Timing...through late Thursday morning.

* Location...Desert mountain slopes into adjacent desert areas.

* Visibility...Locally 1 mile or less in blowing dust.

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
480 
WWUS76 KSGX 211005
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
305 AM PDT Thu Mar 21 2019

CAZ058-062-211800-
/O.CON.KSGX.WI.Y.0018.000000T0000Z-190321T1800Z/
San Diego County Mountains-San Diego County Deserts-
305 AM PDT Thu Mar 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* Winds...Areas of west winds 20 to 30 mph with gusts to 45 mph.
  Isolated gusts to 50 mph near the mountain ridge tops. 

* Timing...The stronger winds will continue into this morning with
  the winds gradually subsiding through the afternoon.

* Location...Desert mountain slopes into adjacent desert areas.

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
679 
WWUS76 KSGX 211747
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1047 AM PDT Thu Mar 21 2019

CAZ058-062-211900-
/O.EXP.KSGX.WI.Y.0018.000000T0000Z-190321T1800Z/
San Diego County Mountains-San Diego County Deserts-
1047 AM PDT Thu Mar 21 2019

...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING...

Winds will continue to diminish this afternoon. Therefore, the
wind advisory will be allowed to expire at 11 AM.

$$

JJT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 8:59 AM PDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 20, 8:59 AM PDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
859 AM PDT Wed Mar 20 2019

.SYNOPSIS...
Through Thursday night, a low pressure system will move slowly
inland across California and northern Baja bringing periods of
showers along with a slight chance of thunderstorms for this
afternoon and early evening. The most widespread precipitation is
expected into this evening. Friday will be dry and a little
warmer, then a low pressure system will create a chance of mostly
light showers on Saturday. Sunday through Tuesday will be dry
with a warming trend. Spring begins this afternoon at 2:58 PM.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 8 AM, water vapor satellite showed an upper-level trough along
the West Coast, and an upper-level ridge stretching from New
Mexico into Montana. Radar displayed light showers across the
coastal basin. The first wave from the associated trough will move
across the area this afternoon, with showers spreading across the
region late morning through this evening. An unstable atmosphere
aloft will create the possibility of isolated thunderstorms this
afternoon and evening. A second shortwave will move across the
region Thursday morning, creating another round of more
widespread showers Thursday afternoon and evening.

Through Thursday evening, rainfall will range from 0.10-0.25
inches for the coast and valleys, with up to 0.50 inches possible
in the San Diego County valleys, and 0.50-0.75 inches in the
mountains with locally greater amounts in San Bernardino County
mountains. Rainfall in the deserts will mostly be less than 0.10
inch. The snow level will be mostly around 5500 feet with a few
inches of snowfall between 5500 and 6500 feet with 3 to 6 inches
of snowfall above 6500 feet and up to 10 inches on the highest
peaks. A Winter Weather Advisory remains in effect for the San
Bernardino and Riverside County mountains from 5 pm this afternoon
through 8 PM Thursday.

The trough will also create cooler and breezy weather across the
area, with highs 10 to 20 degrees below normal by Thursday and
west to southwest wind gusts of 40-50 mph across portions of the
mountains an deserts.

Dry, but still cooler weather will develop on Friday, then a
trough moving by to our north will create the possibility of light
showers and breezy westerly winds over the mountains and deserts
Saturday. Snow levels will be mostly above 6000, with just a
tenth or two of accumulations expected.

High pressure aloft will strengthen over the western states for
Sunday through Tuesday as a large, slowly moving closed upper
level low pressure system develops over the eastern Pacific. For
southwest California, this will create dry weather and a warming
trend for Sunday through Tuesday with high temperatures above
average for Monday and Tuesday. Precipitation could return around
Wednesday of next week.

&&

.AVIATION...
201500Z...Coasts/Valleys...BKN low clouds with bases around 1800-
2500 FT MSL becoming more widespread this morning into the
afternoon. Periods of -SHRA, most likely during late morning/early
afternoon. -TSRA possible along immediate coast including
KSAN/KCRQ/KSNA 19-03Z, with low-moderate confidence. Vis may be
locally reduced to 3-5 SM in heavier showers, obscuring some coastal
slopes. Showers subsiding at TAF sites overnight, with variable SCT-
BKN skies persisting through the period.

Mountains/Deserts...SCT -SHRA in mountains through sunrise tomorrow
with low clouds obscuring slopes. West SFC winds 15-20 kts gusting
to 30-40 kts over mountain crests, desert mountain slopes, and
through the passes into this evening. MOD UDDFTS likely over and
east of the mtns at times. -SHRA unlikely to make it to KPSP/KTRM,
with BKN high clouds AOA 10000 FT MSL and variable SCT clouds near
4000 FT in the deserts.

.MARINE...
A weak storm will bring west winds gusting 15-20 kt and higher seas,
along with showers through Thursday. Isolated thunderstorms are
possible this afternoon and evening. Otherwise, no hazardous marine
weather is expected through Sunday.

&&

.BEACHES...
A new long period west swell will build today, generating high surf
at the beaches this afternoon through Friday morning, with sets
reaching up to 8 FT in favorable locations in San Diego County.
Highest surf will be Thursday in southern San Diego County, with
marginal high surf in Orange County. Swell and surf will gradually
subside late Friday, with large swell rebuilding over the weekend,
potentially bringing another round of high surf.

With the possibility of a thunderstorm making it onshore, isolated
lightning is possible at the beaches this afternoon, though
confidence is low.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 5 PM this afternoon to 8 PM PDT
     Thursday for Riverside County Mountains-San Bernardino
     County Mountains.

     High Surf Advisory from 1 PM this afternoon to 1 PM PDT Friday
     for Orange County Coastal Areas-San Diego County Coastal
     Areas.

PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:08 PM PDTBeach Hazards StatementSGXOrange, San Diego7 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.